Nebraska, 2025

Flash Flooding in Nebraska, July 31, 2025

July 31, 2025 · NWS OAX · 2 events in 2 counties and zones

On the morning of July 31, 2025, a slow-moving, efficient rainfall-producing thunderstorm impacted the Omaha metropolitan area. 00 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the morning of July 31, 2025, a slow-moving, efficient rainfall-producing thunderstorm impacted the Omaha metropolitan area. Rainfall rates under the heaviest showers were estimated at 1.50 to 3.00 inches per hour. Radar estimates placed total rainfall between 1.25 and 4.00 inches, with observed reports ranging from 3.15 to 4.03 inches across western portions of the Omaha metro in Douglas and Sarpy Counties. Multiple flash flood reports were received, including water partially covering U.S. Highway 6 between Ashland and Gretna at 5:37 AM CST, and water covering West Maple Road near West Papillion Creek, with a stalled vehicle reported in the water at 6:41 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 3:38 AM CST, 22 minutes earlier. Its key messages:

  • Recent moisture and cooler air temperatures may lead to isolated fog this morning with best chances along South Dakota state line.
  • Wildfire smoke from Arizona may push into the area this evening. Elevated smoke will push in from the west while some surface smoke may settle into the area from the east.
  • The cooler conditions will linger into early next week, staying mostly in the 70s to near 80 degrees.
  • Next chances for storms will be Saturday and Sunday (30-50%).
Area forecast discussion, Jul 31, 3:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
438 AM CDT Thu Jul 31 2025

.KEY MESSAGES...

- Recent moisture and cooler air temperatures may lead to
  isolated fog this morning with best chances along South Dakota
  state line.

- Wildfire smoke from Arizona may push into the area this
  evening. Elevated smoke will push in from the west while some
  surface smoke may settle into the area from the east.

- The cooler conditions will linger into early next week,
  staying mostly in the 70s to near 80 degrees.

- Next chances for storms will be Saturday and Sunday (30-50%).

&&

.DISCUSSION...
Issued at 435 AM CDT Thu Jul 31 2025

Relatively quiet weather across the mid-Missouri River Valley
is reflected in a relatively quiet H5 pattern. An understated
ridge over the Rockies has made some progress east, but we're
still reveling in the cooler air that arrived in the area over
the past 48 hours. The front delineating the boundary between
these very different air masses has made its way to the Texas
Panhandle. The cool high pressure responsible for this break
from the heat and severe weather threat continues to settle into
the Great Lakes and H8 temps will continue to fall through the
course of the day.

Fog has been reluctant to develop this morning thanks in part to
the consistent wind speeds of 5-10 knots out of the east. The
northern half of the CWA is obscured by cloudcover tied to some
elevated instability and minor convergence aloft. This
convection is shallow and offers no severe threat, but rainfall
rates have been heavy at times. Fremont reported nearly an inch
in an hour as the cell slowly moves south. Guidance ends the
activity around daybreak, but expect CAMs to struggle with this
little MCV. Regardless, this area of vertical motion will
continue south and will leave the area dry by mid- day today as
skies clear from north to south.

Skies may not clear quite as effectively as hoped with RAP
suggesting Arizona wildfire smoke finding its way back into the
Corn Belt this afternoon. Iowa's primary concern will likely be
some near surface smoke. It took the circuitous route from
Arizona through Canada, 'round the sfc high in Minnesota, and
may find its way into western Iowa/Eastern Nebraska from the
east by this evening. Air quality impacts are possible.

Elevated smoke, which will primarily affect Nebraska, will
approach as the crow flies and will be most noticeable this
evening. No impacts are expected. Expect highs to peak at 80F
or less.

.FRIDAY AND THE WEEKEND...

Temperatures remain mild through the weekend, struggling to hit
80F each day and falling shy of early August highs by about ten
degrees. The ridge over the Rockies falls apart before bringing
any warmer temps here. The shortwave knocking that ridge down
will bring a chance (30-50%) chance of showers and storms on
Saturday night and Sunday morning, but PoPs and severe weather
look most likely over the front range / high terrain of western
Nebraska/Colorado. Machine learning guidance from multiple
sources suggest the same thing. Expect to watch storms weaken as
they approach from the west and enter increasingly stable air.

.NEXT WEEK...

Temperatures do finally close in on seasonal norms next work
week as a cutoff low digs through northern California and
amplifies an elevated ridge across the central CONUS. With the
ridge in place for what looks like most of the week, expect
serious amounts of sunshine and temps making a run at 90F by the
end of the week. Some people are hoping to squeeze in a few
more hot summer days. As someone whose school days wrapped up
long ago, I do not count myself among them.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1132 PM CDT Wed Jul 30 2025

A deck of low-level stratus clouds and fog is developing across
northeast Nebraska and will continue to overspread much of
eastern NE and southwest IA overnight. MVFR to IFR conditions
are expected at all terminals by 08-11Z. Patchy LIFR conditions
will be possible, but confidence is low on this occurrence. A
stray shower or two is possible overnight (20% chance), though
this has not been included in the current TAF package with the
low confidence in timing and coverage. Amendments will be made
if needed.

Fog will gradually improve after sunrise, followed by ceilings
gradually breaking up and improving. A return to VFR conditions
is expected by 16-18Z. Winds will remain out of the northeast
and under 12 kts through the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Nicolaisen
AVIATION...Wood
Hazardous weather outlook, Jul 31, 2:31 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
331 AM CDT Thu Jul 31 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-312245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
331 AM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated areas of fog is possible early this morning. Some surface
smoke from Arizona wildfires may reduce air quality this evening,
especially in northwest Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today.

The radar

The Omaha radar (KOAX), 4 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 31, 4:00 AM CST to 8:20 AM CST
Where
Douglas County, 3.14 mi NW of Valley to 6.12 mi E of Elk City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.353, -96.392

On the morning of July 31st, 2025, a storm brought heavy, intense rainfall to the Omaha metropolitan area, causing flash flooding in both Douglas and Sarpy counties. Between 4:00 AM and 7:30 AM CST, the West Papillion Creek at Elkhorn experienced a rapid rise in water levels. The creek crested at 11.20 feet around 4:30 AM CST, which is above the flood stage. This surge was due to an intense downpour, with rainfall rates estimated at 1.50 to 3.00 inches per hour, and total accumulations reaching 3.15 to 4.03 inches in some areas. A National Weather Service (NWS) employee corroborated the impact of this flooding, reporting that floodwaters had covered the eastbound lane of West Maple Road east of the creek, with a stalled car visible in the high water.

Flash Flood, Sarpy

When
July 31, 5:37 AM CST to 8:20 AM CST
Where
Sarpy County, 4.23 mi NW of Gretna to 7.09 mi WNW of Chalco
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.188, -96.313

On the morning of July 31st, 2025, intense rainfall moved through the Omaha metropolitan area, causing flash floods in both Sarpy and Douglas Counties. Rainfall rates were estimated at 1.50 to 3.00 inches per hour, with total accumulations ranging from 3.15 to 4.03 inches based on measured reports. At 5:37 AM CST, the Nebraska Department of Transportation confirmed that floodwaters were partially covering sections of US Highway 6 between Ashland and Gretna.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283577, 1283579.